European Breast Cancer Conference, Vienna, March 2012
Managing the toxicity of aromatase inhibitors
Dr Patrick Neven – Leuven University, Belgium
First, I think it’s very important to let people know that this is a problem. The problem is in adherence to treatment; we know that about 20% of the patients stop treatment within one year because of these toxicities, because of these side effects, and we believe that we have first of all to inform the patients of what they might expect with these drugs. We also have to tell the patients that these drugs’ side-effects are temporary, they are not causing destructive joint problems in the patients who have arthrology, however in the patients with osteoporotic problems we have to tell these patients that they have to be very careful with their bone and we have to promote bone mineral density measurements on these patients and if these patients have a low T score we have to advise active treatment for osteopenia or osteoporosis. So that’s going to be the main topic.
Regarding ostealgia, this is a very difficult problem, difficult to treat. We have a lot of treatments that can be suggested but none of these treatments is very effective so we have to let patients know that these start pains, these painful joints with carpal tunnel syndrome-like symptoms, they are difficult to manage and we have to reassure the patients that this will stop if the patients build in a treatment holiday, for example. So mainly we have to reassure the patients but there is not one good treatment because it’s a very heterogeneous problem. It’s not only one finger, it can be both hands, it can be the toes, so there is not one good treatment for joint problems.
Regarding sexual dysfunction, vaginal dryness, we do have proper treatments for that. Regarding loss of sexual desire there is no good treatment for that but we know that baseline sexual dysfunction may be the most important predictor for sexual dysfunctions with oral aromatase inhibitors.
Regarding cognitive dysfunction, this is also reassuring for the patients that if they stop the drug, after two or after five years, that the loss in cognitive function will come back. So this is not something that is destructive or being lost, this is a temporary problem.
Do patients adhere more if they are better informed?
A better informed patient is a more compliant patient, so adherence to treatment, we have to start prior to giving these drugs because many of the patients are bothered about side effects and that’s a group of patients that is very likely to stop treatment. So we have to inform the patients before giving the drug that there might be problems, patients are bothered about the previous treatments, a lot of these patients have had chemotherapy and they have already experienced side effects from chemotherapy and they are bothered about developing more symptoms on these aromatase inhibitors. So we have to reassure the patients but if this is going to help, we don’t know.
What we have done, we have randomised over 2,000 patients, giving one group monthly leaflets to inform them on these side effects and how to deal with the side effects. One group didn’t get these leaflets, this medical information and we couldn’t see any difference in adherence to treatment after one or after two years. So informing patients doesn’t seem to be enough, you have to reassure patients before you start the drugs. It’s a difficult problem. It has to be said that if the patient has so many side effects that we can always build in a treatment holiday, we can change from one aromatase inhibitor to another, it may give less problems, or finally if the patient doesn’t cope with oral aromatase inhibitors we can consider the patient on Tamoxifen which is still a good treatment.
How long are the treatment periods for patients?
If the patient has severe problems we propose a treatment holiday. Ideally we should not but this is what we do. You have to talk to these patients that this is a possibility. You can ask the patient to stop for six weeks and see whether if she starts again the problem is coming back and if the problem is coming back. You know, the feedback with these patients is so important, they shouldn’t feel like they are being lost to their own problems. I can tell you that one in four patients, they feel like they are one hundred years old if they start these drugs, one in four. So these patients need to be well-informed and managed. You have to take every single problem seriously and to discuss this with the patient. You have to be provocative, you have to ask these questions because the patients, they don't ask, so you have to suggest it. Because patients, they don’t tell you if they stop taking these drugs so you have to motivate the patient, it’s very important.
When do you need to inform the patients?
Before giving the drugs, once they are on the drugs each time they come back you have to inform the GP, the general practitioner, what the patients may experience, that this is actually a normal appearing side effect.